Illinois, 2012

Hail in Illinois, October 3, 2012

October 3, 2012 · NWS PAH · 2 events in 2 counties and zones

Scattered thunderstorms developed beneath an upper-level low over central and southern Illinois. Warm and humid southerly winds in the low levels fueled locally strong thunderstorms along with an isolated report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed beneath an upper-level low over central and southern Illinois. Warm and humid southerly winds in the low levels fueled locally strong thunderstorms along with an isolated report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 3, 5:51 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Oct 3, 5:51 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT WED OCT 3 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 117 PM CDT WED OCT 3 2012

MAIN FORECAST ISSUES WILL LIE WITH TIMING AND AMOUNT OF PRECIP
COMING IN BEHIND COLD FRONTAL PASSAGE FRI INTO SAT.

IN THE SHORTER TERM...WILL NEED TO KEEP AN EYE ON CHC FOR ISOLD TO
SCT TSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING...MAINLY NW
ALONG AND NW OF THE OH RIVER IN SRN IL AND SE MO WHERE LI VALUES
HAVE TURNED NEGATIVE AND SHARP H50 TROF WILL BE MOVING THROUGH.
MOISTURE IS A BIT LACKING...BUT FORCING ALOFT MAY BE ENOUGH TO KICK
UP A FEW STORMS. WEAK WIND PROFILES AND ONLY MODEST INSTABILITY
SHOULD KEEP ANY CONVECTION THAT DOES FORM ON THE NON SEVERE SIDE.

BUBBLE HIGH AT THE SFC AND ALOFT WILL TAKE OVER TONIGHT THROUGH
THU/THU NIGHT IN ADVANCE OF THE NEXT COLD FRONT...WHICH MAY BRING
SOME POST FRONTAL PRECIP TO MANY AREAS FRI INTO FRI NIGHT. BEST
MOISTURE AND SUPPORT LOOKS TO BE LIMITED TO THE NW HALF OF THE
FORECAST AREA...SO WILL TAPER POPS FROM LIKELY NW AREAS FRI DOWN TO
20 OR SO IN THE SRN PENNYRILE OF WRN KY. AGAIN...PRECIP LOOKS TO BE
POST FRONT AND LIGHT IN NATURE...SO NO THUNDER SHOULD ACCOMPANY THIS
SYSTEM.

GOING INTO SAT...MODELS DIVERGE A BIT MORE...BUT THE MAJORITY ARE
SUGGESTING ANOTHER WEAK IMPULSE WILL OVERRIDE THE CHILLY AIR BEHIND
THE FRONT...AND BRING A CHC OF MORE LIGHT RAINS TO MUCH OF THE
REGION. THIS TIME...LATEST MODEL RUNS TEND TO BRING HIGHEST CHCS TO
THE SE HALF OF THE FORECAST AREA...CLOSEST TO THE COLD FRONT WHICH
SHOULD MAKE IT DOWN INTO NRN PORTIONS OF THE GULF STATES. WILL TAPER
POPS ACCORDINGLY.

BIGGEST STORY FOR SAT MAY BE WITH HOW NASTY IT WILL LIKELY FEEL
OUTSIDE. IF TEMPS MAKE IT DOWN INTO THE 40S THU NIGHT AS
EXPECTED...PROBABLY WILL BE LUCKY TO TACK MUCH MORE THAN 5 DEGREES
ONTO THOSE MIN TEMPS WITH ALL THE CLOUDS...BRISK N WINDS AND
POSSIBLE STEADY RAINS SPREADING IN OVER MUCH OF THE FORECAST AREA.
COULD BE A RAW/NASTY DAY WITH TEMPS STAYING IN THE 40S NORTH TO NEAR
50 SOUTH ALONG WITH THOSE NORTH BREEZES.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
 ISSUED AT 117 PM CDT WED OCT 3 2012

HIGH PRESSURE WILL BRING SOME OF THE COLDEST TEMPS OF THE SEASON
THIS WEEKEND. IT MAY BE A LITTLE PREMATURE BUT ENTERED PATCHY
FROST FOR EARLY MONDAY MORNING WITH TEMPERATURES EXPECTED TO BE IN
THE MIDDLE 30S. THIS MAY CHANGE BUT WANTED TO GIVE AS MUCH HEADS
UP AS POSSIBLE MAINLY FOR LOW LYING OR AREAS PROTECTED FROM WINDS
BUT ESPECIALLY FOR HIGHER ELEVATION. START A WARMING TREND MONDAY
AHEAD OF THE NEXT COLD FRONT WHICH WILL APPROACH THE AREA
WEDNESDAY. ALSO TWEAKED WINDS UP A NOTCH OR TWO FROM WHAT THE
EXTENDED INIT PRODUCED IN RESPONSE TO THE APPROACH OF THE NEXT
FRONT. OTHERWISE TEMPS MUCH BELOW NORMAL THROUGH THE PERIOD WITH
LOW RH VALUES NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 643 PM CDT WED OCT 3 2012

NARROW CONVECTIVE LINE STRETCHING FROM KPOF TO SOUTHWEST OF KSLO SHOULD
DIMINISH IN COVERAGE AND INTENSITY DURING THE NEXT FIVE HOURS
/THROUGH 05Z THURSDAY/. BASED ON STORM DIRECTION AND
PROPAGATION...THE KPAH/KEVV/KOWB MAY SEE A GLANCING BLOW OF
SHOWERS...WITH MID-LEVEL /VFR/ CEILINGS IN PLACE WITH THE PASSAGE
OF THE RAIN ACTIVITY...CLEARING AFTER THE 08-10Z THURSDAY TIME
FRAME. THE REMAINDER OF THE FORECAST WILL BE PRIMARILY
UNRESTRICTED CEILINGS AND VISIBILITIES WITH INTERMITTENT SOUTHWEST
GUSTS BETWEEN 10 AND 20 KNOTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...GM
LONG TERM....KH
AVIATION...SMITH
Hazardous weather outlook, Oct 3, 1:34 PM CST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT WED OCT 3 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
234 PM CDT WED OCT 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE
EARLY EVENING...MAINLY ALONG AND WEST OF THE OHIO RIVER IN
SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...AND THE WESTERN TIP OF
KENTUCKY. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF PATCHY FROST EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 3, 5:57 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT WED OCT 3 2012

ILZ084-085-088-040030-
JACKSON IL-UNION IL-WILLIAMSON IL-
657 PM CDT WED OCT 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON...NORTHEASTERN
UNION AND SOUTHEASTERN JACKSON COUNTIES IN SOUTHERN ILLINOIS UNTIL
730 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COBDEN...OR 8 MILES NORTH OF ANNA...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CARTERVILLE...MARION...HERRIN...CAMBRIA...CRAINVILLE...ENERGY AND
  COLP.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Local storm report, Oct 3, 6:18 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT WED OCT 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             OAK RIDGE               37.50N 89.73W
10/03/2012  E0.50 INCH       CAPE GIRARDEAU     MO   PUBLIC

            REPORT OF 3/8 INCH HAIL ON INTERSTATE 55...NEAR MILE
            MARKER 113. REPORT TRANSMITTED VIA SOCIAL MEDIA.

0645 PM     HAIL             SESSER                  38.09N 89.05W
10/03/2012  M0.25 INCH       FRANKLIN           IL   TRAINED SPOTTER

            HAIL REPORTED ONE BLOCK SOUTH OF ROUTE 154 IN SESSER.

&&

K. SMITH
Special weather statement, Oct 3, 6:37 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT WED OCT 3 2012

ILZ092-093-040100-
ALEXANDER IL-PULASKI IL-
737 PM CDT WED OCT 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALEXANDER AND SOUTHERN
PULASKI COUNTIES IN SOUTHERN ILLINOIS UNTIL 800 PM CDT...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNDS...OR 9 MILES NORTH OF CAIRO...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PULASKI AND OLMSTED.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Oct 3, 7:02 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
802 PM CDT WED OCT 3 2012

ILZ088-089-093-094-040145-
JOHNSON IL-MASSAC IL-PULASKI IL-UNION IL-
802 PM CDT WED OCT 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHEASTERN
PULASKI...EXTREME NORTHWESTERN MASSAC AND JOHNSON COUNTIES IN
SOUTHERN ILLINOIS UNTIL 845 PM CDT...

AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KARNAK...OR 11 MILES SOUTHWEST OF VIENNA...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VIENNA...KARNAK...CYPRESS...BELKNAP AND BUNCOMBE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pulaski

When
October 3, 7:02 PM CST
Where
Pulaski County, 1 mi NW of Karnak
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.290, -88.983

The hail was reported off Highway 37.

Hail, Johnson

When
October 3, 7:19 PM CST
Where
Johnson County, West Vienna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.430, -88.970

Wind gusts to 45 mph were reported at the same location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411057, 411058.